Another Cancer Causing Ingredient Found in Valsartan

The Food and Drug Administration has announced that it has found another possible carcinogen in valsartan. Valsartan is a popular ingredient in high blood pressure medication.

Valsartan is an active ingredient in many generic drugs. Many of these drugs are used to treat hypertension, heart failure, left ventricular heart failure and left ventricular heart dysfunction following myocardial infarction.

As we reported in July, the decision to recall the medicines is due to the presence of NDMA or N-nitrosodimethylamine in the variants. NDMA is a carcinogen and impurity that is dangerous for humans. NDMA can be found in the manufacturing process for various products, including rocket fuel.

FDA Finds Another Carcinogen in Valsartan

A statement by The Food and Drug Administration reads: “The FDA’s latest testing of products shows an additional unexpected impurity in three lots of Torrent Pharmaceuticals’ recalled valsartan drug products. This second impurity, N-Nitrosodiethylamine (NDEA) is a known animal and suspected human carcinogen.” Their complete list of affected drugs has also been updated to reflect the changes. The lots found to contain NDEA were all sold through Torrent Pharmaceuticals.

The FDA is continuing to test all valsartan products for the newly found NDEA, and any related impurities.

NDMA and NDEA Symptoms and Side Effects

If you have taken a drug containing valsartan, and it contains NDMA or NDEA, it is important to know the possible side effects. Short-term exposure to NDMA can cause liver damage. Long-term exposure to NDMA can lead to an increased occurrence of tumors in the liver, kidneys, or lungs, and reduced platelet counts in the blood. Side effects of NDMA over-exposure include:

• Headache
• Fever
• Dizziness
• Nausea
• Jaundice
• Vomiting
• Reduced function of liver, kidneys, and lungs
• Abdominal Cramps

Not all products made using valsartan contain NDMA or NDEA impurities. Patients taking valsartan that has been recalled are urged to continue use, and speak to their doctor about finding a possible replacement. Never stop taking a medication before consulting with your doctor.